Idaho, 2018

Funnel Cloud in Idaho, July 28, 2018

July 28, 2018 · NWS OTX · 1 event in 1 county or zone

During the afternoon of July 28th a member of the public photographed a long narrow rope-like funnel cloud near Priest River. It is unknown whether the funnel actually touched down with the lower portion of the distant funnel cloud hidden by trees in the photo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the afternoon of July 28th a member of the public photographed a long narrow rope-like funnel cloud near Priest River. It is unknown whether the funnel actually touched down with the lower portion of the distant funnel cloud hidden by trees in the photo. Outreach to local spotters and law enforcement yielded no evidence of damage. Several weak pulse type thunderstorms were noted in the area on radar during the afternoon. No evidence of rotation was detected in any of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM PST, 55 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM PST, 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
300 PM PDT Sat Jul 28 2018

.SYNOPSIS...
Warmer than average temperatures will persist through early next
week. There will be a chance for showers and thunderstorms
through the early evening mainly over the higher terrain of Idaho
and the Cascades. Monday and Tuesday will be quite hot with
temperatures in the upper 90s with many locations in central and
eastern Washington exceeding 100 degrees. The arrival of a cold
front late Tuesday into Wednesday will return temperatures closer
to average by the middle of next week and bring breezy conditions.

&&

.DISCUSSION...

Tonight through Sunday...Shortwave trough evident on water vapor
imagery continues to sweep east-southeast this afternoon and
should continue that trend through the evening. This will continue
to produce scattered showers and thunderstorms with most either
occurring over the Idaho Panhandle over south of Mission Ridge in
the Cascades. The Idaho Panhandle storms will proliferate due to
the presence of a minor shortwave and 500 mb cold pool extending
from SW AB to the extreme NE corner of Washington. The resultant
instability will feature MUCAPE values of 1000-1500 which will
slowly taper off by sunset. We would expect to see a chance of
thunderstorms through that time. Farther west a weaker shortwave
will sweep through southern Chelan County triggering
thunderstorms, most of which will be south of Mission Ridge
however we can't entirely rule out thunder farther north. While
the best chances will be in the aforementioned locations we can't
entirely rule out chances across the Columbia Basin as they push
east off the Cascades. How far east they will go is questionable.
Overnight we expect all convection to taper off as the atmosphere
stabilizes with the shortwaves skirting south and east of our
forecast area. Aside from the thunder threat the main highlight
will be a ridge building into the region from the southwest as a
deeper low parks off the Washington coast west of 130w. This will
result in a rapid stabilization and warming conditions.
Temperatures tomorrow will warm a couple degrees vs today with
relative humidity values dropping into the teens. Winds will
remain primarily light and terrain driven. fx

Monday and Tuesday...
The four corners ridge begins to amplify Sunday helping to expand
very warm temperatures northward into our area. Monday and
Tuesday will be near identical days with temperatures 10-15
degrees above normal for this time of year. Based on the HeatRisk
guidance, decided to issue the Excessive Heat Watch for most of
the CWA (except for the Cascades) for both Monday and Tuesday.
Temperatures overnight in the northern valleys, particularly far
northeast WA and northern ID, will drop to the low 60s to upper
50s. Still with afternoon high temperatures pushing the upper 90s,
thought the Watch was warranted for this rare event.

One of the challenges will be how much smoke makes it into the
region. Regional fires are becoming more active and we've seen
before smoke have an impact on high temperatures...resulting in
temps several degrees below forecast highs. But the set up is
there with 850 temps increasing from 23 degrees C this afternoon
to 28 degrees Tuesday afternoon.

***Wednesday has the potential to be a critical fire weather
 day***

A trof will approach the PacNW that will eventually bring more
seasonable weather. Wednesday will be the transition day where
temperatures will still be quite warm as winds increase from the
southwest. This combination after a very hot spell could lead to
rapid spread of fire. There is some uncertainty in how strong the
winds will be so at this point just raising awareness to keep an
eye on Wednesday for critical fire conditions.

Thursday through Sunday...
The trof shifts over the region Thursday bringing some relief from
the hot and dry conditions. Temperatures settle back down closer
to normal for this time of year. I also imagine initially the
change in airmass will also help clear out the wildfire smoke
providing at least a few days of improved air quality. /AB

&&

.AVIATION...
18Z TAFS: A low pressure trough will continue to droop slowly
southward through the day across eastern WA and north ID.
Instability ahead of this feature will be enough to spark some
thunderstorms, generally after 2pm. Most will initiate near the
Cascades or over the ID Panhandle and then drift SE. Whether or not
these storms impact the TAF sites is questionable. If they do, we
suspect the best chance of one impacting a TAF site is EAT due to
the proximity to the Cascades. We will put VCTS in the forecast
there but confidence is low. There could also be some showers (and
an even smaller chance of thunder) at KGEG KSFF and KPUW late this
afternoon and into the evening. Unlike last night, we should see
most of the activity taper off before midnight. Otherwise VFR
conditions will prevail through the entire forecast period. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  93  65  97  68  98 /  10   0   0   0   0   0
Coeur d'Alene  59  92  60  96  62  98 /  10   0   0   0   0   0
Pullman        60  92  58  95  63  96 /  10   0   0   0   0   0
Lewiston       67  99  66 103  71 104 /   0   0   0   0   0   0
Colville       58  96  58  99  61 101 /  10   0   0   0   0   0
Sandpoint      55  90  54  93  55  95 /  10   0   0   0   0   0
Kellogg        56  89  57  93  60  94 /  10   0   0   0   0   0
Moses Lake     67  99  65 103  66 103 /  20   0   0   0   0   0
Wenatchee      68  98  73 101  73 101 /  20   0   0   0   0   0
Omak           66  99  69 101  70 103 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Watch from Monday morning through Tuesday evening
     for Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area-
     Northern Panhandle.

WA...Excessive Heat Watch from Monday morning through Tuesday evening
     for Lower Garfield and Asotin Counties-Moses Lake Area-
     Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Jul 28, 4:13 AM PST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
513 AM PDT Sat Jul 28 2018

IDZ002>004-026-027-WAZ031>036-041-043-044-291215-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
513 AM PDT Sat Jul 28 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Sunday through Tuesday will be quite hot with temperatures 8 to
14 degrees above average. The heat is expected to peak on Tuesday
with many locations between 98 and 105 degrees during the
afternoon. Cooling Wednesday and even further for Thursday is
expected with the passage of a cold front Tuesday night. Please
take the proper precautions to avoid heat related illnesses.

IDZ001-WAZ037-038-042-291215-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
513 AM PDT Sat Jul 28 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Valley temperatures will remain in the mid to upper 90s Monday and
Tuesday before cooling off some by Wednesday and the rest of the
week.

The radar

The Spokane radar (KOTX), 79 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bonner

When
July 28, 2:55 PM PST to 3:05 PM PST
Where
Bonner County, 1.13 mi N of Priest River to 1.06 mi N of Priest River
Reported by
Broadcast Media
Coordinates
48.196, -116.904

The twitter feed of a local TV station featured a photograph from a member of the public appearing to be a funnel cloud near Priest River. Time estimated from radar.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773404.